Maine, 2006

Hail in Maine, June 30, 2006

June 30, 2006 · NWS GYX · 6 events in 2 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 30, 8:36 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 8:36 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
936 AM EDT FRI JUN 30 2006

.SHORT TERM /REST OF TODAY THROUGH FRIDAY NIGHT/...
NO CHANGES PLANNED FOR THE MORNING UPDATE TO EITHER ZONE OR
COASTAL WATERS FORECASTS.

&&

.PREV DISCUSSION...
 /ISSUED 255 AM EDT FRI JUN 30 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
200 AM SURFACE ANALYSIS SHOWS THE FRONTAL BOUNDARY NEARING THE
MAINE/NEW HAMPSHIRE LINE. RADAR SHOWS TWO AREAS OF RAINFALL...THE
FIRST ACROSS THE MOUNTAINS...MAINLY COOS COUNTY NEW HAMPSHIRE. THE
SECOND IS MORE EXTENSIVE...FROM EASTERN MASSACHUSETTS TO JUST OFF
THE MID-COAST OF MAINE. HERE...THERE ARE STRONG THUNDERSTORMS
EMBEDDED. FOLLOWING THE TRAJECTORY OF THIS...IT LOOKS AS IF IT
WILL CLIP EASTERN PORTIONS OF OUR FORECAST AREA...FROM AUGUSTA EAST.

FEEL THERE IS AGAIN A POTENTIAL FOR SEVERE WEATHER
TODAY...ALTHOUGH TO A LESSER EXTENT THAN YESTERDAY. POTENTIAL IS
LIMITED TO EAST OF THE FRONT. HERE...THERE ARE SIGNIFICANT LOW
CLOUDS AND FOG ARE IN PLACE...WITH A LIMITED POTENTIAL FOR DAYTIME
HEATING. HOWEVER...LOOKING UPSTREAM...STRONG STORMS ARE DEVELOPING
DURING THE NIGHT...SO EVEN WITHOUT DAYTIME HEATING...MARGINALLY
SEVER STORMS ARE POSSIBLE. FREEZING LEVELS WILL BE FAIRLY
LOW...THUS HAIL IS A POSSIBILITY. AND STORMS PULSING IN STRENGTH
MAY PRODUCE STRONG GUSTY WINDS AS WELL. WILL USE ENHANCED WORDING
IN MOST OF MAINE...MENTIONING THE POTENTIAL FOR SEVERE WEATHER.

OTHERWISE...THE FRONT MOVES TO THE EAST OVERNIGHT. THIS WILL BRING
AT LEAST A PARTIAL CLEARING OVERNIGHT...WITH DRIER AIR. COULD SEE
A LINGERING SHOWER IN THE MOUNTAINS...OTHERWISE IT SHOULD BE DRY
AND COOLER OVERNIGHT.

USE GFS MOS FOR TEMPERATURES...ALTHOUGH TREND A BIT WARMER FOR
TODAYS HIGHS ACROSS SOUTHERN NEW HAMPSHIRE...WHERE SOME SUN IS EXPECTED.

LONG TERM /SATURDAY THROUGH THURSDAY/...
PROGRESSIVE PATTERN IN PLACE FOR THE LONG TERM. WE GET ONE SYSTEM
RIGHT AFTER ANOTHER AND WILL HAVE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS FOR A LARGE PORTION OF THE LONG TERM. FIRST SYSTEM
JUST CLIPS THE NORTHERN EDGE OF CWA ON SATURDAY...AND
PRECIPITATION WILL BE LIMITED TO THE MOUNTAINS OF MAINE. NEXT
SYSTEM ON SUNDAY LOOKS TO BE A BIT STRONGER WITH MORE WIDESPREAD
PRECIPITATION. WEAK HIGH PRESSURE WILL MOVE IN FOR MONDAY...BUT
WILL BE SHORT LIVED AS ANOTHER SYSTEM BEGINS TO AFFECT THE REGION
ON TUESDAY...FOLLOWED BY ANOTHER ON WEDNESDAY NIGHT AND THURSDAY.

AVIATION...
LIFR CONDITIONS AHEAD OF THE FRONT IN PWM/AUG/PSM...TO IMPROVE
THIS MORNING. IFR TO MVFR EARLY THIS MORNING AT
CON/LEB...IMPROVING TO VFR TODAY. INCLUDE A 4 HOUR TEMPO FOR TSRA
AT AUG WHERE THUNDERSTORMS UPSTREAM APPEAR TO ARRIVE THIS MORNING.

MARINE...
SHORT TERM...WILL DROP THE SCA. MAIN CONCERN IS STRONG TSTMS
MOVING ACROSS THE WATERS. THESE SHOULD MOVE TO THE EAST BY LATE
MORNING.

LONG TERM...FAST MOVING SYSTEMS WILL CROSS THE WATERS
APPROXIMATELY EVERY 36 HOURS OR SO. EACH SYSTEM WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS...AS WELL AS INCREASED WAVES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 30, 2:28 AM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 AM EDT FRI JUN 30 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-010730-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
328 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL
AND GUSTY WINDS THIS MORNING ALONG THE IMMEDIATE COAST AND OVER
THE COASTAL WATERS OF MAINE. LATER TODAY...THUNDERSTORMS ARE
EXPECTED TO REDEVELOP OVER MAINE AND NEW HAMPSHIRE. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FAST MOVING SYSTEMS WILL PRODUCE SHOWERS AND THUNDERSTORMS OVER
MAINE AND NEW HAMPSHIRE ABOUT EVERY 36 HOURS OR SO FOR THE NEXT
SEVERAL DAYS. THESE SYSTEMS ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS TO THE NATIONAL
WEATHER SERVICE.

POHL

In the hours before

Special weather statement, Jun 30, 10:21 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1121 AM EDT FRI JUN 30 2006

NHZ001>003-301715-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
INCLUDING THE CITY OF...LITTLETON
1121 AM EDT FRI JUN 30 2006

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS COOS AND
NORTHERN GRAFTON COUNTIES THROUGH 1 PM...

AT 1115 AM DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS
DEVELOPING IN VERMONT AND MOVING ACROSS THE CONNECTICUT RIVER INTO
NORTHERN NEW HAMPSHIRE. SOME OF THESE STORMS MAY HAVE HEAVY RAIN
...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL AS
THEY MOVE TO THE EAST AT 20 MPH.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. BOATERS AND
CAMPERS SHOULD PLAN ON SEEKING SAFE SHELTER WELL BEFORE THUNDERSTORMS
ARRIVE.

MEZ022-026>028-301715-
INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...UNITY...WALDOBORO...BOOTHBAY HARBOR...
WISCASSET...ROCKLAND...CAMDEN...THOMASTON...BELFAST
1121 AM EDT FRI JUN 30 2006

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS THE MID COAST
REGION OF MAINE THROUGH 1 PM...

AT 1115 AM DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS MOVING
ACROSS KNOX...LINCOLN AND WALDO COUNTIES ALONG THE MID COAST OF
MAINE. SOME OF THESE STORMS MAY HAVE HEAVY RAIN...FREQUENT
LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL AS THEY MOVE TO
THE NORTHEAST AT 20 MPH.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. BOATERS AND
CAMPERS SHOULD PLAN ON SEEKING SAFE SHELTER WELL BEFORE THUNDERSTORMS
ARRIVE.

SJC
Special weather statement, Jun 30, 11:43 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1243 PM EDT FRI JUN 30 2006

MEZ007>009-012>014-020>022-028-NHZ001>004-301900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...LEWISTON...AUBURN...AUGUSTA...
WATERVILLE...WINSLOW...GARDINER...UNITY...BELFAST...LITTLETON...
NORTH CONWAY...CONWAY
1243 PM EDT FRI JUN 30 2006

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN NEW
HAMPSHIRE AND MUCH OF INTERIOR WESTERN MAINE THROUGH 1 PM...

AT 1230 PM DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS
MOVING ACROSS NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN
MAINE. A FEW ISOLATED THUNDERSTORMS WERE MOVING ACROSS THE FOOTHILLS
OF WESTERN MAINE AS WELL AS THE CAPITAL REGION TO THE MID COAST.
THESE STORMS MAY BECOME MORE NUMEROUS DURING THE AFTERNOON.

SOME OF THESE THUNDERSTORMS MAY BE QUITE STRONG WITH HEAVY RAIN...
FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL AS THEY
MOVE TO THE EAST AT 20 MPH THROUGH 3 PM.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. BOATERS AND
CAMPERS SHOULD PLAN ON SEEKING SAFE SHELTER WELL BEFORE THUNDERSTORMS
ARRIVE.

SJC

The radar

The Portland,ME radar (KGYX), 55 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Oxford

When
June 30, 12:45 PM EST to 12:47 PM EST
Where
Oxford County, Hartford
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
44.383, -70.350

Large hail

Hail, Kennebec

When
June 30, 1:06 PM EST to 1:08 PM EST
Where
Kennebec County, Manchester
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -69.850

Large hail

Hail, Kennebec

When
June 30, 1:10 PM EST to 1:12 PM EST
Where
Kennebec County, Augusta
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.317, -69.750

Large hail

Hail, Kennebec

When
June 30, 1:36 PM EST to 1:39 PM EST
Where
Kennebec County, Waterville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.550, -69.633

Large hail

Hail, Kennebec

When
June 30, 1:44 PM EST to 1:47 PM EST
Where
Kennebec County, Vassalboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.450, -69.667

Large hail

Hail, Kennebec

When
June 30, 1:45 PM EST to 1:48 PM EST
Where
Kennebec County, China
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.483, -69.517

Large hail

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518236, 5518237, 5518238, 5518239, 5518240, 5518241.